Amoxicillin and Alcohol
Taking amoxicillin and drinking alcohol is not a very good idea. Due to the significant number of warnings that appear on drug labels these days, patients commonly ask whether this particular warning is a legitimate concern or not. As a matter of fact it says so right on the bottle’s label.
Unfortunately, the answer is “yes,” and it will cause some very uncomfortable side effects.
In particular, because antibiotics are for infections that produce cold-like symptoms, patients should carefully read the over-the-counter medicines’ labels to ensure they don’t include any liquor.
- Drinking while taking any antibiotic decreases the therapeutic, antibiotic, effectiveness of this antibiotic in treating infections.
- It is unlikely to be life-threatening, but it will increase the time it takes for you to recover from the infection
The decrease in effectiveness is due to the same enzyme ADH and ALDH break down both penicillin-based drugs and alcohol in the liver. Therefore, when alcohol is in the bloodstream, it inhibits those enzymes and slowing down the penicillin derivatives.
- Doctors generally agree that any amount of drinking, even as little as a single glass of wine, is too much while you are on antibiotics, including amoxicillin.
Dehydration and nausea kick as soon as any amount of liquor enters the system. These two side effects take a toll on the body and heal. The most common side effects of mixing these two drugs include:
- Vomiting, nausea, or diarrhea
- Flushed skin
- Increased heart rate
- Difficulty breathing
- Chest pain
Besides the unpleasant feelings, these side effects strain the body. Furthermore, it hinders the healing process by forcing the body to spend resources dealing with these side effects rather than healing the infection.
The best way to avoid problems is to inform your doctor of any ethanol issues.